Social Anxiety Support Forum banner

1 - 13 of 13 Posts

·
My head looks huge...
Joined
·
78 Posts
Discussion Starter · #1 ·
Does anyone happen to know of any medications that will help SA and depression, but not cause weight gain? I used to take Wellbutrin, which actually made me lose weight, but that apparently worsened my anxiety. I've been off my meds for a few months now, and at first I thought it was better, but then I realized that it's destroying me...
I've become too vain, and had tried to stay off medications solely to keep from gaining extra weight, regardless of how miserable it made me (the weight I gained on them has made me unhappy enough). At this point, I just want to make sure that I don't become suicidal.

It's confusing, but I guess I really do need meds to function normally...

Does anyone recommend a particular medication?
 

·
Registered
Joined
·
5,337 Posts
Remeron and Paxil are both known for weight gain, however with most of the SSRI'/SNRI's it's a bit of a gamble as to if you'll gain or lose weight. Most will have a side effect of anorexia (decreased appetite) however this can inturn slow your metabolism.
 
Joined
·
206 Posts
I was originally put on Effexor XR and I was slowly losing weight. I would feel hungry, but when I would start to eat, I'd feel full really fast. I've always been a thin person so the doctor put me on Remeron too, and I've gained a total of 15 pounds since May. It was all good, but the weight just keeps pileing on... I might ask my doctor to take me off Remeron. I do not want to get fat.. haha.
 

·
Registered
Joined
·
2,403 Posts
Lexapro is a good SSRI and considered weight neutral.
 

·
New mum to summer rose
Joined
·
1,875 Posts
Well In my opinion, For an antidepressant that will either aide weight loss or help in maintaing your weight, i would use effexor as it made me full very fast and i lost weight on them and did not gain it back, i only gained it when i was put on antipsychotics which i say now STAY AWAY FROM!

do not let the doctor prescribe you anything thats in the antipsychotic family
also, if you want to avoid weight gain and sleepiness do not go on Tricyclic antidepressants, although i doubt you will be put on them as a first choice.

Since wellbutrin did not work for you, i would stay with an SNRI medication like effexor or maybe cymbalta because i know they both do not cause weight gain:D

For short term anxiety relief and loss of appetite the benzodiazepines usually do the trick. In the past i found lorazepam very effective as a diet pill, because it made me very sociable, very thirsty and very calm with no appetite at all. They also aide sleep but do not have groggy hangover like side effects the next day BUT in some people not all but some they are addictive.

diazepam is a good low dose low potency benzodiazepine for anxiety and it honestly will not affect your weight :D
That and effexor or cymbalta

Possibly an SSRI
I found prozac, fluoxetine, paroxatine (paxill) and citalipram all increased my appetite, made me dizzy, sick and very sleepy :( they are not the best for weight loss or even maintaining weight.:no Some people find them useful though and are able to lose weight or maintain a healthy weight range on them and they are safer than MAOI's
 

·
Registered
Joined
·
2,810 Posts
The Antidepressants that tend to be associated with least weight gain or that may cause weight loss tend to be too agitating: Prozac, Wellbutrin and even Effexor.

Benzos are probably a slightly better choice but they have other problems: sedation, tolerance, etc.

I'd try Lexapro or Effexor or a Benzodiazepine. I'd go in that order of experimentation and begin with Lexapro because side-effects are probably worse with effexor and benzodiazepines.
 

·
New mum to summer rose
Joined
·
1,875 Posts
The Antidepressants that tend to be associated with least weight gain or that may cause weight loss tend to be too agitating: Prozac, Wellbutrin and even Effexor.

Benzos are probably a slightly better choice but they have other problems: sedation, tolerance, etc.

I'd try Lexapro or Effexor or a Benzodiazepine. I'd go in that order of experimentation and begin with Lexapro because side-effects are probably worse with effexor and benzodiazepines.
Yeah true, i notice a lot of people tend to find wellbutrin helpful in losing wright but maybe its not the best anti anxiety drug?

Effexor is very good when u are on it but i would not dare come off it or taper down at this stage as i have been on it for four years so it would be dangerous, whereas with lexapro there are less withdrawal effects, although in some cases its known for weight gain but its a rare side effect like effexor
They both do not usually cause people to gain weight but they can in certain individuals

I do not know how easy it would be to get a benzodiazepine from a doctor anymore anyway
 

·
Spectacular Member
Joined
·
21,089 Posts
Topamax helps stop any weight gain as its an appetite suppressant. It shouldn't make anxiety any worse, but then again it wont treat your depression either. It's good to augment other meds though.
 

·
canusaylonely
Joined
·
58 Posts
Paxil made me gain a rediculous amount of weight in just two months. I had to be taken off of it and now I can't lose the weight that I gained.
 

·
Registered
Joined
·
106 Posts
Does anyone happen to know of any medications that will help SA and depression, but not cause weight gain?
YES....Parnate(MAOI)...I`m losing weight each week...can see my Sixpack for the first time in my life...:) But it`s better for depression than anxiety.
I´m in a better mood....but see no difference in my SA.

http://www.askapatient.com/viewrating.asp?drug=12342

My psychiatrist didn`t want to prescribe it to me...but then had to admit, that his female psychiatrist colleagues use it for their own depression and anxiety...pretty succesfull without much side-effects.....and their patients get the placebos like SSRIs.:D
 

·
canusaylonely
Joined
·
58 Posts
I take Prozac for my depression, and I take 45 mg of Buspar daily for my SA. I gained a large amount of weight from the past medications that I have taken and can not seem to lose the weight no matter what I do. This weight is becoming a huge issue in conjunction with my SA! It is making me worse. So, does anyone have any suggestions on medications that might actually help me lose weight, that can replace something that I am currently taking?
 

·
Registered
Joined
·
2,810 Posts
YES....Parnate(MAOI)...I`m losing weight each week...can see my Sixpack for the first time in my life...:) But it`s better for depression than anxiety.I´m in a better mood....but see no difference in my SA.
There always seems to be a trade-off. Parnate is also more agitating than Nardil. In my opinion, Nardil is better for SAD but also has increased incidence of weight gain and sexual problems compared to Parnate.
 

·
New mum to summer rose
Joined
·
1,875 Posts
I take Prozac for my depression, and I take 45 mg of Buspar daily for my SA. I gained a large amount of weight from the past medications that I have taken and can not seem to lose the weight no matter what I do. This weight is becoming a huge issue in conjunction with my SA! It is making me worse. So, does anyone have any suggestions on medications that might actually help me lose weight, that can replace something that I am currently taking?
hey there :hs
one of the reasons you will not be losing weight at the moment is due to the buspar, its terrible stuff for weight gain. I gained ten kilos on it, so that is around 18 pounds i think???
its terrible stuff.

I agree with Dr house's suggestion of topomax as its good when used in conjunction with other meds like antidepressant medication. I am trying to get it prescribed as i think it will benefit me and it could help you lose the weight you gained and u will be able to remain on your anti depressants :)
it will not make anything worse, put it that way but staying on buspar may continue to aide weight gain. So ask your doc about tomopax used with your other meds
 
1 - 13 of 13 Posts
Top